Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Unusually large gaps between consecutive primes


Authors: Helmut Maier and Carl Pomerance
Journal: Trans. Amer. Math. Soc. 322 (1990), 201-237
MSC: Primary 11N05; Secondary 11N35
MathSciNet review: 972703
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G(x)$ denote the largest gap between consecutive primes below $ x$. In a series of papers from 1935 to 1963, Erdàs, Rankin, and Schànhage showed that

$\displaystyle G(x) \geq (c + o(1)){\operatorname{log}}x{\operatorname{loglog}}x{\operatorname{loglogloglog}}x{({\operatorname{logloglog}}x)^{ - 2}}$

, where $ c = {e^\gamma }$ and $ \gamma $ is Euler's constant. Here, this result is shown with $ c = {c_0}{e^\gamma }$ where $ {c_0} = 1.31256 \ldots $ is the solution of the equation $ 4/{c_0} - {e^{ - 4/{c_0}}} = 3$. The principal new tool used is a result of independent interest, namely, a mean value theorem for generalized twin primes lying in a residue class with a large modulus.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11N05, 11N35

Retrieve articles in all journals with MSC: 11N05, 11N35


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1990-0972703-X
PII: S 0002-9947(1990)0972703-X
Article copyright: © Copyright 1990 American Mathematical Society